South Carolina, 2006

Tornado and Damaging Winds in South Carolina, May 20, 2006

May 20, 2006 · NWS CHS · 3 events in 1 county or zone

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 20, 2:15 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, May 20, 2:15 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT SAT MAY 20 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...AREAS OF CUMULUS ARE
DEVELOPING OVER THE NORTHWESTERN ZONES ALONG THE REMAINS OF AN
OUTFLOW BOUNDARY FORMED FROM MORNING CONVECTION. AFTERNOON
TEMPERATURES HAVE BROKEN THE 90 DEGREE MARK IN MANY LOCATIONS.
SAVANNAH HAS JUST NOW TIED THE RECORD HIGH TEMP FOR THIS DATE OF 94
SET IN 1902. SC COASTAL AREAS...INCLUDING NORTH CHARLESTON...ARE
LOCALLY QUITE COOLER DUE TO SEABREEZE EFFECTS EVIDENT BY THE
SOUTHERLY WINDS AT REPORTING SITES.

PNAM SHOWS THE WEAK FRONTAL BOUNDARY TO THE NORTH ATTEMPTING TO MAKE
ANOTHER SOUTHWARD RUN OVERNIGHT...BUT STALLING JUST TO THE
NORTH OF THE CWA. SPC CONTINUES TO INCLUDE THE SC ZONES IN DAY ONE
SLIGHT RISK. SHOWER AND THUNDERSTORM ACTIVITY QUITE POSSIBLE ALONG
THE FRONT AGAIN THIS EVENING FOR THE EXTREME NORTHERN ZONES. IN
ADDITION...THE AFOREMENTIONED OUTFLOW BOUNDARY MAY PROVIDE ANOTHER
FOCUS FOR CONVECTION DURING THE EVENING. AT THIS POINT...WILL
MAINTAIN SLIGHT CHANCE POPS THIS EVENING AND OVERNIGHT FOR THE
NORTHERN EDGE OF THE CWA. RUC IS SHOWING SUFFICIENTLY HIGH CAPES AND
LOW LI VALUES TO ENCOURAGE A STRAY SHOWER TO PASS THROUGH THE AREA
SIMILAR TO THIS MORNING. DETERMINING THE LOCATION OF ANY SHOWERS AND
THUNDERSTORMS TRIGGERED IN ASSOCIATION WITH THE OUTFLOW BOUNDARY MAY
BE MUCH TRICKIER.

WITH MEANDERING BOUNDARIES IN THE AREA AGAIN ON SUNDAY...TIMING AND
LOCATION OF SHOWERS AND THUNDERSTORMS WILL AGAIN BE DIFFICULT TO
DETERMINE. PNAM SHOWS RAINFALL AFFECTING THE TRI COUNTY AREA SUNDAY
AFTERNOON...WHILE GFS SHOWS ONLY A LITTLE SHOWER INTRUSION DURING
THE EVENING AND NOTHING DURING THE AFTERNOON. WITHOUT TOO MUCH
DIFFERENCE BETWEEN THE GENERAL WEATHER PATTERN BETWEEN TODAY AND
TOMORROW...WILL ASSUME THAT A SIMILAR SITUATION COULD SET UP ON
SUNDAY MORNING AND AFTERNOON. THUS...HAVE INCLUDED SLIGHT CHANCE
POPS FOR MAINLY THE NORTHERN HALF OF THE CWA FROM SHORTLY AFTER
SUNRISE TO SUNSET ON SUNDAY.

EXPECT HOT TEMPERATURES IN THE LOWER TO MID 90S AGAIN ON SUNDAY.
RECORD MAX TEMPS FOR SAVANNAH AND CHARLESTON ARE IN THE UPPER 90S
FOR MAY 21...SO DO NOT EXPECT ANY RECORDS TO BE BROKEN TOMORROW.
&&

.EXTENDED /MON THROUGH SAT/...DEEP TROF THAT HAS BEEN OVER EASTERN
NORTH AMERICA THE PAST COUPLE OF WEEKS SHOULD GRADUALLY WEAKEN
THROUGH THE WEEK. AS HEIGHTS RISE...SURFACE COLD FRONTS WILL HAVE A
HARD TIME PUSHING PUSHING CLEANLY THROUGH THE FA...SO THERE WILL BE
AT LEAST SLIGHT CHANCE OF POPS EACH DAY. TUESDAY AND WEDNESDAY LOOK
TO BE THE DRIEST DAYS OF THE WEEK...BUT OUR OLD FRIEND THE AFTERNOON
SEA BREEZE WILL COME BACK INTO THE PICTURE WITH ISOLATED DIURNAL
CONVECTION EXPECTED ALONG THE BOUNDARY. TEMPS WILL BE SEASONABLY
WARM WITH MID 80S TO AROUND 90 THE GENERAL RULE...EXCEPT COOLER AT
THE BEACHES.
&&

.MARINE...HAVE NOT HAD ANY RECENT SIGNIFICANT GUSTS REPORTED AT
FOLLY BEACH...DOWNTOWN CHARLESTON...OR PILOT BOATS. THUS WILL TAKE
DOWN THE SCA FOR CHARLESTON HARBOR. QUIET MARINE CONDITIONS THROUGH
THE WEEKEND. SURFACE TROUGH TO THE NORTH AND SURFACE HIGH TO THE
SOUTH WILL REMAIN THROUGH SUNDAY. THIS WILL KEEP A GENERALLY WEST TO
SOUTHWEST FLOW OVER THE COASTAL WATERS. WINDS AND SEAS EXPECTED TO
BE BELOW SCA CRITERIA THROUGH THE SHORT TERM.

NO HIGHLITES EXPECTED NEXT WEEK AS WINDS WILL BE
15 KNOTS OR LESS THROUGH THE PERIOD. DIRECTION WILL BE VARIABLE AS
WEAK FRONTS SLIDE BACK AND FORTH ACROSS THE COASTAL WATERS. AN
ONSHORE COMPONENT IS EXPECTED EACH AFTERNOON.
&&

.AVIATION...SEABREEZE EFFECTS ALREADY NOTICEABLE AT KCHS...WHERE
WINDS BECAME SOUTHERLY AROUND 18Z. HAVE AMENDED THE TAF TO ACCOUNT
FOR AFTERNOON SEABREEZE. WINDS ARE EXPECTED TO BECOME MORE
SOUTHWESTERLY AFTER SUNSET. GUSTY CONDITIONS HAVE PERSISTED AT
KSAV...AND SHOULD CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING.
SINCE KSAV WINDS WILL DIMINISH BELOW 5 KNOTS LATE TONIGHT...HAVE
INCLUDED MENTION OF WIND SHEAR OVERNIGHT. OTHERWISE...VFR CONDITIONS
FOR BOTH TAF SITES.
&&

.FIRE WEATHER...GEORGIA COUNTIES WILL AGAIN SEE RHS DROP INTO THE
UPPER 20S AWAY FROM THE COAST SUNDAY AFTERNOON...BUT WINDS SHOULD
REMAIN LOW ENOUGH TO PREVENT ANY RED FLAGS AT THIS TIME. TEMPS WILL
NOT BE QUITE AS WARM OVER SOUTH CAROLINA...HENCE THE MIN RHS WILL BE
A BIT HIGHER...IN THE 30 TO 35 RANGE. A GRADUAL MOISTENING OF THE
ATMOSPHERE IS EXPECTED NEXT WEEK WITH MIN RH VALUES INCREASING. NO
SIGNIFICANT WIND EVENTS FORESEEN...ALTHOUGH AS ALWAYS SOME STRONG
GUSTS ARE POSSIBLE IN THE VICINITY OF ANY THUNDERSTORMS THAT
DEVELOP.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

WMS/ALSHEIMER
Hazardous weather outlook, May 20, 3:00 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT SAT MAY 20 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-211200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
400 PM EDT SAT MAY 20 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM FOR COASTAL AND
SOUTHEAST SOUTH CAROLINA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS...THERE IS A CHANCE OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHERN SOUTH CAROLINA.
ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO PRODUCE HAIL...
FREQUENT LIGHTNING..AND STRONG GUSTY WINDS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON AND EVENING MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE IN SOUTHERN SOUTH CAROLINA
LATER THIS AFTERNOON.

PY

In the hours before

Special weather statement, May 20, 4:41 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
541 PM EDT SAT MAY 20 2006

SCZ045-202300-
BERKELEY-
541 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORMS WILL IMPACT LAKE MOULTRIE THROUGH 645 PM
EDT...

AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
JUDGE TOWN TO 6 MILES WEST OF WILSONS LANDING TO 31 MILES WEST OF
PRIOLEAU...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF
KINGSTREE TO 17 MILES SOUTH OF MANNING TO 9 MILES SOUTHEAST OF
BROOKDALE...MOVING EAST AT 50 MPH. THIS LINE OF STRONG THUNDERSTORMS
WILL AFFECT LAKE MOULTRIE FROM 615 THROUGH 700 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

The radar

The Columbia radar (KCAE), 124 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
May 20, 5:28 PM EST
Where
Berkeley County, 3 mi N of St Stephen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
33.450, -79.917

Several trees down along Platt Rd.

Tornado, Berkeley

When
May 20, 5:33 PM EST
Where
Berkeley County, 1 mi N of St Stephen
Rating
F0
Path length
0.2 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
33.417, -79.917

NWS storm survey found many tree tops twisted off and broken. Large bundled stack of culverts blown through a fence along Rediversion Road. Estimated wind speeds of 60 mph with a width of 300 feet and a path length of 1/4 mile. Tornado rated as F0.

Thunderstorm Wind, Berkeley

When
May 20, 5:52 PM EST
Where
Berkeley County, Bonneau
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.300, -79.950

Roof off a mobile home near General Washington Blvd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2006Every state in 2006This day in weather historyThe tornado archive for South Carolina, 2006Warnings in South Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5513150, 5513149, 5513151.